Kansas, 2013

Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013

May 28 to 29, 2013 · NWS TOP · 44 events in 8 counties and zones

Supercell Thunderstorms developed along a stationary boundary and produced large tornadoes during the afternoon and evening of May 28th 2013. 2 tornadoes occurred in Nemaha county Kansas and at least 1 violent long lived tornado occurred in Ottawa County Kansas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Supercell Thunderstorms developed along a stationary boundary and produced large tornadoes during the afternoon and evening of May 28th 2013. 2 tornadoes occurred in Nemaha county Kansas and at least 1 violent long lived tornado occurred in Ottawa County Kansas. Amazingly no serious injuries and no fatalities were reported. Later that night slow moving storms dumped 5 to 10 inches of rain across parts of Brown and Nemaha counties in Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 28, 5:45 AM CST, 5 hours 37 minutes earlier.

Area forecast discussion, May 28, 5:45 AM CST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
645 AM CDT TUE MAY 28 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 302 AM CDT TUE MAY 28 2013

TODAY AND TONIGHT...

MAIN FOCUS FOR THE SHORT TERM IS ON THE POTENTIAL FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE FORECAST
AREA THIS AFTERNOON THROUGH TONIGHT. THE THUNDERSTORMS THAT IMPACTED
MUCH OF FAR NORTHERN AND NORTHEASTERN KANSAS LAST NIGHT TRACKED
EASTWARD INTO MISSOURI BY EARLY THIS MORNING...WITH AN MCS OVER
NORTHERN AND NORTHEASTERN NEBRASKA WEAKENING THROUGH THE EARLY
MORNING HOURS. ANTICIPATE AN OUTFLOW BOUNDARY FROM THIS MCS TO
PROGRESS SOUTHWARD INTO THE REGION THROUGH THE DAY...AND THIS
BOUNDARY WILL LIKELY BE THE FOCUS AREA FOR THUNDERSTORM DEVELOPMENT
LATER THIS AFTERNOON.

EARLY THIS MORNING...SURFACE LOW PRESSURE WAS CENTERED OVER THE
OKLAHOMA PANHANDLE WITH A STATIONARY BOUNDARY STRETCHING
NORTHEASTWARD INTO CENTRAL KANSAS AND SOUTHEASTERN NEBRASKA. A BROAD
UPPER LEVEL RIDGE REMAINED IN PLACE ACROSS MUCH OF THE CENTRAL AND
EASTERN U.S. WITH THE UPPER LEVEL TROUGH OVER THE NORTHERN ROCKIES
THIS MORNING EXPECTED TO DEEPEN FURTHER TO THE SOUTH TODAY AND
TONIGHT. STRONG SOUTHWESTERLY FLOW ALONG THIS RIDGE AXIS WILL NOT
ONLY AID IN USHERING WARMER TEMPERATURES INTO THE REGION BUT ALSO
WILL ALLOW FOR GOOD MOISTURE ADVECTION. DESPITE BROKEN CLOUD COVER
THROUGH MUCH OF THE DAY...EXPECT TEMPERATURES TO MODERATE ABOVE THE
SEASONAL NORMALS INTO THE LOWER TO MIDDLE 80S. DEWPOINT TEMPERATURES
LOOK TO STAY RATHER HIGH TODAY...IN THE UPPER 60S TO NEAR 70 DEGREES
THROUGH THE AFTERNOON. WITH THESE WARM CONDITIONS IN PLACE...EXPECT GOOD
DESTABILIZATION TO OCCUR THROUGH THE AFTERNOON HOURS WITH MODELS
SHOWING UPWARDS OF 4000-5000 J/KG OF MU CAPE. THE EXACT AREA OF
THUNDERSTORM INITIATION IS STILL A BIT UNCERTAIN AS IT WILL BE
DEPENDENT UPON WHERE EXACTLY THE BOUNDARY SETS UP THIS AFTERNOON. AT
THIS TIME...EXPECT THE BOUNDARY TO ESSENTIALLY BISECT THE CWA FROM
CENTRAL KANSAS TOWARD NORTHEAST KANSAS. MODEL SOUNDINGS SHOW THE CAP
ERODING THROUGH THE EARLY/MID AFTERNOON WITH THE BEST POTENTIAL FOR
THUNDERSTORM INITIATION IN THE VICINITY OF THE BOUNDARY BY MID/LATE
AFTERNOON AND LIKELY PERSISTING THROUGH THE EVENING AND INTO THE
OVERNIGHT HOURS. IN ADDITION TO THE STRONG INSTABILITY EXPECTED TO
BE IN PLACE OVER THE AREA...0-6KM BULK SHEAR VALUES LOOK TO BECOME
AT LEAST 30-40KTS. WITH THESE CONDITIONS IN PLACE...ALL MODES OF
SEVERE WEATHER WILL BE POSSIBLE...INCLUDING LARGE HAIL...DAMAGING
WINDS AND THE POTENTIAL FOR A FEW ISOLATED TORNADOES PRIMARILY IN
THE VICINITY OF THE BOUNDARY. THIS THUNDERSTORM ACTIVITY SHOULD
GRADUALLY WEAKEN AND DIMINISH IN COVERAGE THROUGH THE OVERNIGHT
HOURS INTO WEDNESDAY MORNING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 302 AM CDT TUE MAY 28 2013

WED-THURS...WEDNESDAY THINK WILL SEE A SHORT DOWNTURN IN POP CHANCES
DURING THE DAY AS MCS REMNANTS SHIFT N AND E AND BRISK SOUTHERLY
FLOW REESTABLISHES ITSELF ACROSS THE AREA AHEAD OF THE ADVANCING
UPPER TROF. LIFT FROM THE TROF LOOKS TO FIRE UP STORMS OFF THE
DRYLINE AND COLDFRONT OUT IN WESTERN KS IN THE LATE
AFTERNOON/EARLY EVENING. THESE STORMS MOVE EASTWARD WITH TIME AND
GET A BOOST FROM THE LLJ AS THEY DO SO. ENOUGH SHEAR AND
INSTABILITY THAT SOME OF THE STORMS COULD BE SEVERE AS THEY MOVE
EAST WED AND THURS...AND LOCALLY HEAVY RAINFALL WILL ALSO BE A
CONCERN. WILL CARRY SOME PRETTY HIGH POPS ACROSS THE AREA LATE WED
EARLY THURSDAY...AND DIMINISH W TO E DURING THE DAY THURSDAY.

THURS NIGHT-FRI NIGHT...UPPER TROF GETS FLATTENED ACROSS THE
NORTHERN PLAINS AND LEAVES THE FA IN WESTERLY FLOW AS ENERGY
ROTATES ALONG THE PERIMETER. NAM AND EC SUGGEST FRONTAL BOUNDARY
SETS UP ALONG THE SOUTHERN COUNTIES...WITH LLJ BRINGING RETURN TO
NOCTURNAL CONVECTION EARLY FRIDAY AND MOVING EAST THROUGH THE DAY.
EC SUGGESTS STRONGER PUSH SOUTHWARD FROM THE UPPER SYSTEM EARLY
SATURDAY AND DRIVES THE FRONT FURTHER SOUTHWARD AS NOCTURNAL
CONVECTION STARTS AGAIN...AND COULD BE CLEAR OF THE FA BY THE NOON
HOUR. GFS IS SIMILAR BUT SLIGHTLY LESS AGGRESSIVE WITH THE
SOUTHERLY PUSH AND AND BRINGS PRECIPITATION FARTHER NORTH WITH A
BULLS EYE RIGHT ACROSS I70. KEPT HIGHER CHANCES I35 AREA AND
DIMINISHED CHANCES AS YOU GO NORTH. HIGHS THROUGH THIS PERIOD
GENERALLY AROUND 80 WITH OVERNIGHT LOWS IN THE 60S.

SAT/SUN/MON...COULD CATCH A BREAK FROM THE RAIN AND THE HUMIDITY
AS COOLER AIR DROPS SOUTH ACROSS THE PLAINS BEHIND THE UPPER TROF
MOVING EAST. DAYTIME HIGHS IN THE 70S AND OVERNIGHT LOWS IN THE
70S. KEPT A PRECIP FREE FORECAST BUT WILL HAVE TO WATCH FOR SOME
POSSIBLE SHOWERS UNDER THE UPPER TROF AXIS DEPENDING ON HOW FAR
SOUTH IT COMES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 644 AM CDT TUE MAY 28 2013

FOR THE 12Z TAFS...BORDERLINE VFR/MVFR CIGS ARE EXPECTED THROUGH
MUCH OF THE DAY. THE PRESSURE GRADIENT OVER EASTERN KANSAS MAY
TIGHTEN ENOUGH TO RESULT IN SOME PERIODS OF GUSTY SOUTHERLY WINDS AT
KTOP/KFOE LATE MORNING INTO EARLY AFTERNOON. THERE IS THE POTENTIAL
FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP IN THE AREA BY MID TO
LATE AFTERNOON AND PERSIST THROUGH MUCH OF THE EVENING AND OVERNIGHT
HOURS. DUE TO THE UNCERTAINTY IN THE EXACT TIMING AND LOCATION OF
ANY THUNDERSTORMS THAT DEVELOP...HAVE ONLY ADDED A MENTION OF VCTS
ATTM.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HENNECKE
LONG TERM...CRAVEN
AVIATION...HENNECKE
Hazardous weather outlook, May 28, 4:08 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
508 AM CDT TUE MAY 28 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-291015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
508 AM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON...ALONG AN
OLD BOUNDARY LEFT BEHIND BY YESTERDAYS CONVECTION. WHILE THE EXACT
LOCATION OF THIS BOUNDARY MAY CHANGE...AT THIS TIME THE I70
CORRIDOR INTO NE KANSAS SEEMS TO BE THE MORE LIKELY LOCATION FOR
STORMS TO INITIATE. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH THE STRONGER STORMS...WITH AN ISOLATED TORNADO POSSIBLE
ESPECIALLY ALONG THE BOUNDARY. AFTER LOCALLY HEAVY RAINFALL
YESTERDAY...LOCALIZED FLOODING IS ALSO POSSIBLE LATER THIS
AFTERNOON AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ON WEDNESDAY WOULD LIKELY IMPACT NORTH CENTRAL
KANSAS DURING THE EVENING HOURS...AND SPREAD ACROSS THE REMAINDER
OF EASTERN KANSAS ON WEDNESDAY NIGHT. THESE STORMS MAY BE SEVERE
WITH ALL MODES OF SEVERE WEATHER POSSIBLE.

THE ENTIRE FORECAST AREA MAY SEE MULTIPLE ROUNDS OF THUNDERSTORMS
FROM THURSDAY MORNING THROUGH EARLY SATURDAY...WITH SEVERE
WEATHER AS WELL AS LOCALLY HEAVY RAINFALL POSSIBLE THROUGH THE
PERIOD. THUNDERSTORM CHANCES WILL GRADUALLY DECREASE FROM
NORTHWEST TO SOUTHEAST THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, May 28, 8:07 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
907 AM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       HANOVER                 39.89N 96.88W
05/28/2013  M2.56 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

BARJENBRUCH
Local storm report, May 28, 8:08 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
908 AM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       LECOMPTON               39.04N 95.39W
05/28/2013  M2.15 INCH       DOUGLAS            KS   CO-OP OBSERVER

&&

BARJENBRUCH
Special weather statement, May 28, 11:22 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1222 PM CDT TUE MAY 28 2013

KSZ056-059-281745-
ANDERSON-FRANKLIN-
1222 PM CDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ANDERSON AND SOUTH
CENTRAL FRANKLIN COUNTIES...

THROUGH 1245 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF NORTH CENTRAL ANDERSON AND SOUTH CENTRAL FRANKLIN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING DIME TO PENNY SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE RICHMOND.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3834 9514 3827 9545 3834 9548 3846 9525
      3843 9514
TIME...MOT...LOC 1722Z 241DEG 29KT 3831 9542

$$ LEIGHTON

The radar

The Topeka radar (KTWX), 102 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

21 hail, 8 flash flood, 5 tornado, 4 thunderstorm wind, 4 flood, 2 high wind. Local standard time, as filed.

Hail, Anderson

When
May 28, 11:22 AM CST
Where
Anderson County, 0.54 mi W of Harris
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.320, -95.440

Hail, Nemaha

When
May 28, 2:35 PM CST to 2:36 PM CST
Where
Nemaha County, 5.23 mi SW of Centralia
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.670, -96.190

Hail, Nemaha

When
May 28, 3:05 PM CST to 3:07 PM CST
Where
Nemaha County, 1.38 mi S of Centralia
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
39.710, -96.130

Tornado, Nemaha

When
May 28, 3:16 PM CST to 3:34 PM CST
Where
Nemaha County, 4.34 mi S of Centralia to 2.38 mi NW of Corning
Rating
EF3
Path length
4.4 mi
Path width
900 yd
Reported by
NWS Storm Survey
Coordinates
39.668, -96.121

NWS storm survey indicated that a tornado touched down initially approximately 4 miles west of Corning. The tornado became large and strong producing EF3 damage along its path. It moved slowly and eventually turned north northeast before ending. Maximum winds were estimated around 150 mph.

Tornado, Nemaha

When
May 28, 3:20 PM CST
Where
Nemaha County, 2.2 mi W of Corning
Rating
EF1
Path length
0.01 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.653, -96.071

The resident of the EF-1 house south of the EF-3 farm described seeing several sub-tornadoes along with the main one. It appears that a smaller satellite tornado hit this location producing EF1 damage to the south of the main strong tornado. This would have been the 3rd tornado associated with this supercell.

Hail, Nemaha

When
May 28, 3:20 PM CST to 3:22 PM CST
Where
Nemaha County, 0.87 mi NE of Kelly
Measured
4 in hail
Reported by
Public
Coordinates
39.740, -95.990

Time estimated from radar.

Hail, Nemaha

When
May 28, 3:37 PM CST to 3:38 PM CST
Where
Nemaha County, 4.95 mi SSW of Oneida
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.800, -95.940

Tornado, Nemaha

When
May 28, 3:45 PM CST
Where
Nemaha County, 1.01 mi NE of Corning
Rating
EF1
Path length
0.01 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.660, -96.016

Brief touchdown with house and tree damage. This was the last tornado associated with the supercell thunderstorm that produced the strong tornado to the west of Corning earlier.

Hail, Ottawa

When
May 28, 4:30 PM CST to 4:33 PM CST
Where
Ottawa County, Lindsey
Measured
3.5 in hail
Reported by
Trained Spotter
Coordinates
39.100, -97.680

Hail, Ottawa

When
May 28, 4:32 PM CST to 4:33 PM CST
Where
Ottawa County, 2.14 mi E of Lindsey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.100, -97.640

Tornado, Ottawa

When
May 28, 4:33 PM CST
Where
Ottawa County, 3.97 mi NNE of Culver
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
39.023, -97.722

Video shows a brief rope tornado touch down around 533pm CDT nearly 12 minutes prior to the main violent tornado touch down.

Hail, Ottawa

When
May 28, 4:36 PM CST to 4:38 PM CST
Where
Ottawa County, 2.14 mi E of Lindsey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.100, -97.640

Tornado, Ottawa

When
May 28, 4:45 PM CST to 5:45 PM CST
Where
Ottawa County, 4.58 mi SSW of Lindsey to 3.58 mi W of Bennington
Rating
EF3
Path length
2.33 mi
Path width
1,000 yd
Reported by
NWS Storm Survey
Coordinates
39.038, -97.709

A large tornado developed around 545pm CDT and proceeded to move slowly east for approximately 2 miles before turning back to the west and south toward highway 18. The tornado was lost in rain and was not visible after approximately 630 pm however mobile doppler radar supplemental data indicates that this tornado likely persisted through around 645 pm CDT. This tornado was nearly 1 mile wide at times and NWS damage survey found EF3 damage indicators suggesting winds to around 150 mph. 2 mobile doppler radars were within 5-6km of this tornado and did sample winds around and above 100m well in excess of 166 mph. In fact they measured winds of 247 mph at 100m! Nothing close to EF5 damage was revealed on the survey. However, given the lack of damage indicators available within the track of the tornado we have incorporated the mobile doppler wind data into our assessment of the tornado strength and we believe that this tornado contained at least EF4 winds in excess of 166 mph. We acknowledge the current directive which states that one cannot rate tornado intensity by non-damage data sources so we will enter this in as EF3 however we are stating in the comments that this was a violent tornado with most likely EF4 intensity at some point during its life. Amazingly no serious injuries or fatalities were reported. However there were approximately 100 head of cattle that were killed by the tornado.

Hail, Ottawa

When
May 28, 4:49 PM CST to 4:51 PM CST
Where
Ottawa County, 1.28 mi ESE of Minneapolis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.120, -97.700

Hail, Ottawa

When
May 28, 4:53 PM CST
Where
Ottawa County, 1.28 mi ESE of Minneapolis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.120, -97.700

Hail, Marshall

When
May 28, 5:11 PM CST to 5:13 PM CST
Where
Marshall County, 3.78 mi W of Frankfort
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.710, -96.490

Hail, Cloud

When
May 28, 5:14 PM CST to 5:15 PM CST
Where
Cloud County, 1.75 mi SE of St Joseph
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.500, -97.400

Hail, Cloud

When
May 28, 5:22 PM CST to 5:23 PM CST
Where
Cloud County, 2.24 mi WNW of Clyde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.610, -97.440

Flash Flood, Nemaha

When
May 28, 5:30 PM CST to 6:30 PM CST
Where
Nemaha County, 2.75 mi ESE of Kelly to 0.86 mi ENE of Kelly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.720, -95.950

Sheriff reports 96th road is flooded around Kelly, as well as north of Corning and Goff.

Hail, Washington

When
May 28, 5:35 PM CST to 5:36 PM CST
Where
Washington County, 2.75 mi ESE of Brantford
Measured
1 in hail
Reported by
Public
Coordinates
39.710, -97.320

Hail, Washington

When
May 28, 5:45 PM CST to 5:46 PM CST
Where
Washington County, 0.69 mi S of Morrowville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.840, -97.170

Hail, Ottawa

When
May 28, 5:45 PM CST to 5:47 PM CST
Where
Ottawa County, 2.25 mi ESE of Lindsey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.090, -97.640

Hail, Marshall

When
May 28, 5:45 PM CST to 5:46 PM CST
Where
Marshall County, 3.26 mi ESE of Winifred
Measured
1 in hail
Reported by
Public
Coordinates
39.760, -96.420

Hail, Brown

When
May 28, 5:45 PM CST to 5:46 PM CST
Where
Brown County, 3.19 mi SSW of Robinson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.780, -95.450

Thunderstorm Wind, Brown

When
May 28, 5:45 PM CST to 5:47 PM CST
Where
Brown County, 3.71 mi E of Robinson
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.820, -95.350

Measured by spotter and small tree limbs down.

Hail, Brown

When
May 28, 5:54 PM CST to 5:57 PM CST
Where
Brown County, 2.96 mi NNE of Robinson
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.860, -95.400

Thunderstorm Wind, Ottawa

When
May 28, 5:58 PM CST to 5:59 PM CST
Where
Ottawa County, 2.25 mi ESE of Lindsey
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -97.640

Winds estimated.

Hail, Brown

When
May 28, 6:12 PM CST
Where
Brown County, 1.27 mi WNW of Fairview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.840, -95.750

Flash Flood, Ottawa

When
May 28, 6:20 PM CST to 7:20 PM CST
Where
Ottawa County, 0.91 mi ENE of Minneapolis to 0.92 mi E of Minneapolis
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.133, -97.703

The basement of a home was flooded with a couple inches of water.

Flash Flood, Ottawa

When
May 28, 6:35 PM CST to 7:35 PM CST
Where
Ottawa County, 4.5 mi NNE of Culver to 4.76 mi NNE of Culver
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.034, -97.734

At intersection of K106 and Evergreen road water flowing over road several inches deep for a stretch of 300 yards.

High Wind, Cloud

When
May 28, 6:38 PM CST to 6:40 PM CST
Where
Cloud forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Concordia Airport measured non thunderstorm wind gusts.

Flash Flood, Ottawa

When
May 28, 7:20 PM CST to 8:20 PM CST
Where
Ottawa County, 1.6 mi SE of Lindsey to 1.22 mi ENE of Lindsey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.083, -97.660

Numerous roads flooded by running water.

Hail, Nemaha

When
May 28, 7:30 PM CST
Where
Nemaha County, 4.22 mi NE of Kelly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.770, -95.940

High Wind, Cloud

When
May 28, 9:29 PM CST to 9:31 PM CST
Where
Cloud forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Concordia measured a non thunderstorm wind gusts.

Flash Flood, Jackson

When
May 28, 9:45 PM CST to 10:45 PM CST
Where
Jackson County, 2.89 mi NNE of Holton to 3.25 mi NNE of Holton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.510, -95.734

Reports of moving water over the roadway near Q4 rd and 254th st.

Flash Flood, Jackson

When
May 28, 9:45 PM CST to 10:45 PM CST
Where
Jackson County, 0.91 mi E of Netawaka to 1.73 mi SE of Netawaka
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.599, -95.703

Reports of moving water over the roadway on K9 between Whiting and Netawaka.

Flash Flood, Nemaha

When
May 29, 1:05 AM CST to 2:05 AM CST
Where
Nemaha County, 0.29 mi N of Centralia to 0.61 mi N of Centralia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.734, -96.131

Reports of of K187 closed near Centralia due to water over the roadway.

Flash Flood, Nemaha

When
May 29, 1:05 AM CST to 2:05 AM CST
Where
Nemaha County, 2.11 mi NE of Seneca to 1.75 mi E of St Benedict
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.850, -96.040

Report of water over roadway on K63 approx 2 miles north of US36 near Seneca.

Flood, Brown

When
May 29, 1:05 AM CST to 2:05 AM CST
Where
Brown County, 3.16 mi WSW of Mercier to 5.34 mi W of Mercier
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.688, -95.657

Water over the roadway on 130th between Foxtail and Dewberrey on the Kickapoo reservation.

Flood, Brown

When
May 29, 1:05 AM CST to 2:05 AM CST
Where
Brown County, 3.92 mi NNE of Robinson to 4.99 mi NNE of Robinson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.875, -95.400

Water over road on 250th between Sagebrush and Thrasher.

Flood, Jackson

When
May 29, 1:05 AM CST to 2:05 AM CST
Where
Jackson County, 1.48 mi NNE of Holton to 1.49 mi NNE of Holton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.490, -95.740

Truck reported water over the roadway on US75 at mile marker 201.

Flood, Brown

When
May 29, 1:27 AM CST to 2:27 AM CST
Where
Brown County, 3.91 mi NNE of Robinson to 4.9 mi NNE of Robinson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.874, -95.400

Water over road on 250th between Sagebrush and Thrasher.

Thunderstorm Wind, Ottawa

When
May 29, 3:45 PM CST to 3:47 PM CST
Where
Ottawa County, 0.54 mi W of Culver
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.970, -97.760

Reports of several trees blown down.

Thunderstorm Wind, Ottawa

When
May 29, 4:00 PM CST to 4:02 PM CST
Where
Ottawa County, 2.62 mi SE of Lamar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.220, -97.550

Winds estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446501, 446502, 446503, 443113, 443117, 446505, 446506, 443707, 446542, 446508, 443710, 446509, 443197, 446510, 446511, 446512, 446513, 446515, 446517, 446518, 446519, 446522, 446523, 446524, 446525, 446526, 446527, 446528, 446529, 446530, 448575, 446531, 446532, 448576, 446533, 446534, 446537, 446538, 446539, 446540, and more.